Connecticut, 2003

High Wind in Connecticut, November 13, 2003

November 13, 2003 · NWS ALY · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 13, 3:36 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 13, 3:36 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
336 PM EST THU NOV 13 2003

.DISC...WILL CONTINUE WITH HIGH WIND WARNING TONIGHT FOR THE
ENTIRE AREA. RECEIVED REPORTS FROM VARIOUS PLACES RECEIVING WIND
READINGS IN EXCESS OF 50 MPH.  REPORTS OF ROOF DAMAGE IN
COHOES...TREES DOWN ACROSS AMSTERDAM AND AMSTERDAM WITH WIRES DOWN.
SEE LSRALY FOR FURTHER DETAILS.  LATEST RADAR PIC SHOWING PRECIP
ACROSS THE MOHAWK VALLEY AND THE ADIRONDACKS. GFS STILL SHOWING GOOD
VORT MAX BAND THAT WILL HELP ENHANCE THE SNOW THIS EVENING. BEST
AREA FOR SNOW WILL BE ACROSS THE ADIRONDACKS AND THE MOHAWK VALLEY.
WILL GO WITH CATEGORICAL POPS ACROSS THE ADIRONDACKS...MOHAWK VALLEY
AND THE SCHOHARIE VALLEY.  LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE
NORTH AND EAST THE NEXT 24 HOURS.  GRADIENT WILL STAY PACKED TONIGHT
AND WINDS WILL CONTINUE TO BE STRONG THROUGH THE OVERNIGHT HOURS.

FRIDAY...WILL STILL BE WINDY BUT NOT AS WINDY AS TODAY AS THE GRAD
WILL CONTINUE WITH SNOW ACROSS THE ADIRONDACKS AND THE MOHAWK VALLEY
AND CHANCE ELSEWHERE.  WILL PULL PRECIP OUT OF GRIDS FOR WEEKEND AS
WE ARE BETWEEN SYSTEMS.  NEXT CHANCE OF PRECIP WILL BE ON TUESDAY
NIGHT WITH THE NEXT SYSTEM.

.AVIATION DISCUSSION...STRONG WIND THREAT WILL CONTINUE WITH GUSTS
REACHING 50 KTS IN PLACES.  HIGH WIND WARNING CONTINUES.  STRONGEST
WINDS LIKELY 21Z-03Z.  FLOW WILL SHIFT FROM WEST TO SOUTHWEST TO
WEST TO NORTHWEST.  GENERALLY VFR CONDITIONS HUDSON VALLEY EAST AT
MIDDAY.  PRECIPITATION MORE WIDESPREAD TO THE WEST WITH MVFR/IFR
CONDITIONS.  AS FLOW TURNS MORE WEST NORTHWEST AND SECONDARY TROUGH
MOVES THROUGH.... MVFR TO LOCALLY IFR CONDITIONS WILL BECOME MORE
WIDESPREAD LATE THIS AFTERNOON AND EARLY THIS EVENING.

.HYDROLOGICAL DISCUSSION...NO HYDRO PROBLEMS ANTICIPATED THE NEXT 24
HOURS AS PRECIP WILL BE MINIMAL AND OF FROZEN TYPE.

.ALY...HIGH WIND WIND WARNING TODAY AND TONIGHT FOR THE ENTIRE AREA.
Hazardous weather outlook, Nov 13, 4:10 AM EST, 13 hours 20 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 AM EST THU NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A WIND WARNING HAS BEEN ISSUED FOR THE ENTIRE COUNTY
WARNING AREA TODAY AND TONIGHT. WEST WINDS ARE EXPECTED TO REACH
OVER 40 MPH ACROSS THE AREA AS THE DAY WEARS ON...WITH GUSTS OVER 60
MPH POSSIBLE JUST ABOUT ANYTIME TODAY AND TONIGHT. IN
ADDITION...LOCALIZED SNOW SQUALLS THIS AFTERNOON....COMBINED WITH
THE HIGH WIND...COULD PRODUCE BRIEF WHITEOUT CONDITIONS AND SLIPPERY
ROADS.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED TODAY AND TONIGHT FOR THE ENTIRE COUNTY WARNING AREA.
PLEASE REPORT THE FOLLOWING TO THE NATIONAL WEATHER SERVICE AT
ALBANY...ANY DAMAGING WIND GUSTS...MEASURED WIND MEETING HIGH WIND
CRITERIA (SUSTAINED 41 MPH OR HIGHER...OR GUSTS HIGHER THAN 58
MPH)...OR ANY SNOWFALL ACCUMULATIONS OF 4 INCHES OR GREATER.

In the hours before

Local storm report, Nov 13, 1:25 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EST THU NOV 13 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    ALBANY                    NY   NON TSTM WINDS
11/13/03   ALBANY                         LIMBS DOWN

1100 AM    COHOES                    NY   NON TSTM WINDS
11/13/03   ALBANY                         ROOF DAMAGED

1200 PM    ULSTER HGTS               NY   NON TSTM WINDS
11/13/03   ULSTER                         TREE DOWN

0100 PM    AMSTERDAM                 NY   NON TSTM WINDS
11/13/03   MONTGOMERY                     SEVERAL TREES DOWN ACROSS
                                          ROUTE 30.

0113 PM    GLEN                      NY   NON TSTM WINDS
11/13/03   MONTGOMERY                     GUST 58 MPH.

0130 PM    CONESVILLE                NY   NON TSTM WINDS
11/13/03   SCHOHARIE                      WIRES DOWN.
Local storm report, Nov 13, 2:49 PM EST, 2 hours 41 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0249PM     THU NOV 13 2003
#2 0000002 000
EYSD WLSR QHQT QTRF WAPT APTS
00897    FILE 28   YATES CO SO NY0610001                     NOV 13-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   HIGH WIND

DETAILS CONCERNING EVENT: SEVERAL TREES, LIMBS, AND POWER LINES HAVE
BEEN BROUGHT DOWN BY THE HIGH WINDS.

COUNTY(S) AFFECTED: YATES COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): ALL TOWNS IN YATES COUNTY
HAVE BEEN EFFECTED IN SOME MANNER WITH WIND DAMAGE

DATE AND TIME CONDITION STARTED: 11/13/03  03:00 AM
DATE AND TIME CONDITION ENDED: STILL OCCURRING
EXTENT OF DAMAGE OR AREAS IN DANGER: SEVERAL FIRE DEPARTMENTS HAVE BEEN
DISPATCHED TO FALLEN TREES, LIMBS, AND POWER LINES  ONE TRACTOR TRAILER
HAS BEEN OUSTED FROM THE ROADWAY BECAUSE OF THE HIGH WINDS.

NUMBER KILLED: 0        NUMBER INJURED: 0
REMARKS: SOME TREES HAVE FALLEN ONTO RESIDENCES.  UNKNOWN EXTENT
OF DAMAGE.  SNOW FLURRY ACTIVITY HAS COMMENCED.

AUTH PHONE #: 315 536-4438

AUTH SPIKE,RONALD G SHERIFF       CHAPMAN 1446

OPER - CHAPMAN,MICHAEL P              1449

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Litchfield

When
November 13, 5:30 PM EST to 8:00 PM EST
Where
Northern Litchfield forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

A low pressure area deepened as it tracked east across the Great Lakes region into the the Saint Lawrence Valley on November 13. A steep pressure gradient between this storm and high pressure building across the Ohio Valley, brought the second high wind event of the fall season to Litchfield County. The wind knocked power lines down in the town of New Milford on the 13th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336649.